Well I am just a little fed up at the moment I am on levemir and novorapid.
My levemir I am guessing is either to little or just not working as it should be on my body every morning I wake up with a high reading and as I told the nurse I am not getting hypos during the night as I wake up if I have a hypo,I am taking 9 units of levemir since I was put on it.
Anyways I have taken it after breakfast started having hypos as soon as it got to dinner time and spent most of the night trying to fix that and would wake up with a high reading the next morning,took it at after lunch time it sorted out the hypo at dinner time and at night but got them here and there but i still ended up with a high reading in the morning.
Now after speaking to the nurse yet again I am talking it after dinner yet again waking up with a high reading no going hypo at all during the day or night as I woke up at 3:30am just to see and it was 9mmol but when I woke up guess what again high but this time I am also going high after dinner both nights when I checked it was 13.8mmol.
I have also tried splitting it but no success as I was getting hypos and high reading in the mornings.
Just confused if anyone has any sort of advice that would be brilliant.
Sorry to hear of your frustration. What worked best for me was two doses of Levemir. One dose immediately before bed & then first thing in the morning. My endo was insistent Levemir be right before bed to help with dawn phenonmenon. Splitting doses doesn’t necessarily mean that the dose is taken in two equal doses. It sounds like you may need less during the day & more at night.
Have you done any basal testing to determine what your daytime dose should be? This involves not eating for a specific number of hours & testing to see if BG stays level on a specific dose.
Hey Gerri I did split it but my nurses are just following what it says on the book and telling me to take it at once even though it clearly is not working.
I have missed meals but my levels just kept getting higher and higher but I did just try it on the same dose didnt make much change.Its really frustrating when I just want to get my levels right after a long time.
Than you for your reply.
It sounds like part of your problem could be the dawn phenomenon. I had this problem with Lantus, where I would wake up high every morning, usually above 10 mmol/L, no matter what I was before bed. My endo said to solve this I could get up at 3:00 AM every night and inject a few units of Humalog. I opted for the pump instead. If I ever went back to injections I think I would try taking some NPH at dinnertime to see if that helped. Of course this would require some detailed testing, so don’t make any changes without checking with your doctor! I tested at bedtime, at 3:00 AM, and also when I woke up, in order to determine it was the dawn phenomenon.
On Lantus I also had problems going high after dinner (I took my Lantus at 10 PM). Splitting the Lantus solved this for me, as it seems the insulin was not lasting 24 hours. It didn’t make any difference to my morning numbers, though.
Oh my God waking up at 3am and taking more insulin,that does not sound like fun at all I dont blame you for opting for the pump but I just have a images (not good ones) in my mind about pumps.
I am taking it at dinnertime now but its not helping a little bit to be honest its making things worse by the look of it lol. My nurse did say it might be the dawn phenomenon but I just want it to get sorted out and the best way at the moment is to see my doctor and get some good advice,its just making everything so much harder.
Hi, I didn’t take Levemir when I was on MDI’s but I took Lantus and had the same issues as you. I too, refused the idea of a pump, but after dealing with the ups and downs of Lantus, I finally decided to give it a shot. lol I have now been pumping for two months and I’ve got to tell you, it’s the best thing ever. It’s not completely without it’s faults, but it sure makes things a lot easier! If there’s any questions that you have about the pump that maybe one of us can answer and help you work through, I know that we are all willing to help!
Hopefully you think I am brilliant! I haven’t been called that in a long time. = ) Of course, I am not in England, either. Just being silly, I hope I can help.
I am not sure why the nurses don’t want you to split your doses. It has worked incredibly well for me.
Levimir is a weird insulin, because it lasts different amounts of time depending on the person and depending on how much you take. I think that with the small amounts you take, it probably only lasts about 16 hours which is what happens to me. If you use like 50 units a day, I read it lasts like 24 - 28 hours. I used to take it before dinner and when I got up and I got lows during the night and highs in the morning, so the doc changed me to 6 am and “bed time”.
Now I take 10 units at 7 am and 6 units at 9 pm, except for 4 days of the month. For 4 days before my period starts, I take 12 units at 7 am and 8 units at 9 pm, when it starts, my insulin goes back to normal. Make sure you take this into account when you are adjusting. Try adjusting for those 26 days, and once you have those down, fix the other 4 days, or whatever it is for you. This timing (7am and 9pm) lets the injections overlap in the morning when I have my insulin requirements increasing. That works for me.
The other thing I must do before bed is eat sometime like a glass of milk, sugar free yogurt, a tablespoon of peanut butter and a couple of crackers, a handful of nuts. Something low fat and low carb like these keeps my sugar from dropping in the middle of the night.
So at 9pm I check my sugar, take my Levemir, and eat a snack. I go to bed around 10 or 11. You will have to find out what works for you.
Aggravating when medical people stick to the book when it’s not effective for you. Before Levemir I took Lantus. Neither worked for 24 hours, despite claims that they do. From reading that members here took basal in two doses with greater success, I experimented on my own with two doses. Now I have an endo who agrees that this is best. Taking one dose immendiately before bed helped my dawn phenonmenon a lot.
It takes trial & error, like everything else with our diabetes to find what works.It sounds like you need a slightly higher dose at night to help dawn phenonmenon & less basal during the day to prevent hypos.
Sorry, confused. You said that Levemir was giving you lows during the day, not highs.
Right now Elizabeth I am thinking about it a lot and the next time I see my nurse I will ask her aout it because I cant take it anymore.
Thank you so much for your reply and I will ask if I have any question I am not one who is scared because if I am worried about it there must be someone else out there who might be feeling worried to.
Oh this seems like even more work and maths.
But if its working for you it might help me out I am not sure whats wrong with my nurses I think they want to try every way with the one dose before going and split it its all confusing but I guess they have their degrees for a reason.lo
Thank you for your reply at least it has given me another way of looking at things.
Now my only problem is the DAWN PHENOMENON because I dont have any hypos during the night and if I do I wake up to sort it but still end up with high reading the next morning.
So all morning I am well out of it with the high,take insulin eat breakfast and by lunch things are ok.
Lantus and Levemir both claim that they can last for 24 hours. I know people that fall into this category. But I also know more people that will not be successfull with one shot. Both manufacturers are pretending to fully cover the day. I think they fear that diabetics will prefer the insulin that is more convenient to use.
The truth is that many people on MDI will be more successfull if they are splitting the dosage. If splitting seems advisable I would recommend to try Levemir first. In general it lasts less long than Lantus. This is preferable because we do not want the long term effects of the insulin to add up in a chaotic way. This is just my thought - I have seen people being successfull with two shots of Lantus too.
That all said, I doubt at the moment that you have a dawn phenomen. It seems more appropriate to think that your basal needs are not covered just before the night ends. Furthermore I would stress what Gerri wrote: it may be advisable to try different dosages for day and night to balance the risk of lows.